Hail, Clark
- When
- March 16, 2:23 AM EST
- Where
- Clark County, Starlight
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.420, -85.900
Nickel sized hail was reported to the NWS via Facebook.
A cold front swept through southern Indiana during the early morning hours on March 16. With very warm temperatures and a favorable dynamic setup in place, isolated to scattered thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A cold front swept through southern Indiana during the early morning hours on March 16. With very warm temperatures and a favorable dynamic setup in place, isolated to scattered thunderstorms developed. One particular storm over northern Clark County produced marginally severe hail with several reports received of 1 inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 16, 12:23 AM EST, 2 hours earlier.
Area Forecast Discussion National Weather Service Louisville KY 123 AM EDT WED MAR 16 2016 ...Updated Aviation Discussion... ...Forecast Update... Updated 922 PM EDT Tue Mar 16 2016 Mostly clear skies were noted across the region this evening with temperatures in the upper 60s to the lower 70s in the east with mid- upper 70s across the central and western areas. Clouds will increase a bit tonight as surface cold front approaches from the west. Latest model solutions still suggest that some isolated convection may fire along the front as it passes through late tonight in the 06-09Z time frame. Overall coverage looks isolated to scattered at best with the best chances of precipitation north of the Parkways in KY and into southern Indiana. For that reason, have backed off PoPs across southern KY a bit with this update. Otherwise, the forecast remains in good shape. We'll see temperatures slowly fall off this evening, but a more significant drop will occur late tonight with the passage of the front. Overnight minimums in the low-mid 50s still look on target. .SHORT TERM (Now through Wednesday Night)... Issued at 247 PM EDT Tue Mar 15 2016 Upper level ridging and breezy southerly flow at the surface has brought the warmest temperatures so far this early spring season to central Kentucky and southern Indiana. With sunny skies and low humidity, it was quite pleasant with readings in the mid 70s to low 80s. A strong, deepening low pressure system analyzed this afternoon over central Missouri will track northeast toward western Wisconsin by tomorrow morning. A cold front will sweep through overnight, bringing a chance of showers and thunderstorms to the area. The slightly delayed arrival compared to the past few days will help limit severe chances given a minimum in instability. A mid-level capping inversion is expected to remain in place through the night which should keep severe chances marginal despite some impressive mid-level lapse rates. Hi-res model guidance is in good agreement showing a broken line of showers and thunderstorms across our area mainly from midnight to 6 am EDT, moving west to east. The front should pass the entire area by 12z. For Wednesday, plan on a mostly sunny, but breezy day as our region will lie between the deep low pressure over the Great Lakes and high pressure to our south. This tight pressure gradient, combined with efficient daytime mixing, will result in westerly winds 20-30 mph with some higher gusts 30-35 mph possible across southern Indiana and northern Kentucky. Highs should top out in the mid 60s to near 70. .LONG TERM (Thursday through Tuesday)... Issued at 252 PM EDT Tue Mar 15 2016 The main forecast concern in the long term is precipitation chances this weekend. The stacked low pressure system over the Great Lakes will keep general troughing over the central Plains into the mid-Atlantic from Wednesday night into Friday. Across our region, we'll have fast zonal flow aloft with periodic pieces of energy trying to work through. Overall, the forecast was kept mostly dry minus slight rain chances Wednesday night and again Friday across the Bluegrass region. Look for temperatures to trend downward each day as a slug of cooler air drops south across the area. Though for reference, temperatures will still largely be around normal for mid-March, which is the mid 50s to near 60. For the weekend, 3.15z model guidance continues to struggle with the northern and southern pieces of upper level energy and precipitation chances for our area. At this time, it looks like the forecast is trending toward less phasing but still unseasonably cool with highs Saturday and Sunday around 50 (potentially cooler across the northern areas). Some of the models suggest a clipper system dropping down and thermal profiles are close enough to mention a slight chance of a rain/snow mix across southern Indiana and northern Kentucky Saturday night. Beyond that period, into next week, the global deterministic models become out of phase which lends lower confidence. Using a model consensus approach, a steady warm up back to normal and dry conditions looks good at this point for next Monday and Tuesday. && .AVIATION (06Z TAF Update)... Updated at 123 AM EDT Wed Mar 16 2016 A cold front will quickly slide through the TAF sites over the next few hours. Although moisture starved, an isolated shower or storm could develop. At this point, have elected to continue keeping the TAF sites dry as likelihood of one impacting a terminal is pretty low. Expect steady SW winds to continue ahead of the cold front, along with a few more hours of LLWS below 1700 feet AGL. LLWS threat and any Bkn ceiling around 4-5 K feet quickly subsides between 4 and 5 AM EST with the passage of the front. An hour or two of gusty SW winds will then continue through the pre-dawn hours behind the front. Clear skies return for sunrise with WSW winds around 10 to 15 mph. These will increase in magnitude by mid to late morning with gusts up in the 25-30 mph through the afternoon. Winds then slacken to SW around 5 to 10 mph early this evening. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........MJ Short Term.....ZT Long Term......ZT Aviation.......BJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 925 PM EDT TUE MAR 15 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170130- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM... SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN... MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE... HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH... BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF... FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS... LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY... BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE... CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE... HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY... STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY 925 PM EDT TUE MAR 15 2016 /825 PM CDT TUE MAR 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FROM MIDNIGHT THROUGH ABOUT 4 AM EDT. BRIEF HEAVY RAINFALL...SMALL HAIL...AND LIGHTNING ARE THE MAIN THREATS IF STORMS DO DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. ZBT/MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 AM EDT WED MAR 16 2016
INZ077-078-160715-
WASHINGTON-SCOTT-
240 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT SCOTT AND CENTRAL WASHINGTON
COUNTIES...
AT 239 AM EDT...A STRONG THUNDERSTORM WAS OVER SALEM...MOVING EAST AT
45 MPH.
WINDS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBURG...SALEM...VIENNA...AUSTIN...LITTLE YORK...HITCHCOCK...
HARRISTOWN...NEW FRANKFORT...LEOTA AND NEW PHILADELPHIA.
LAT...LON 3881 8568 3874 8568 3864 8567 3857 8619
3865 8623 3875 8591 3875 8590 3873 8589
3873 8587 3874 8584 3878 8582 3878 8580
3879 8581 3882 8571
TIME...MOT...LOC 0639Z 250DEG 45KT 3862 8609
SCHOETTMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 AM EDT WED MAR 16 2016
INZ079-160730-
JEFFERSON-
302 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...
AT 301 AM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
SCOTTSBURG...MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISON...SMYRNA...DUPONT...CANAAN...WAKEFIELD...BELLEVIEW...DEPUTY...WIRT...
BRYANTSBURG AND BARBERSVILLE.
LAT...LON 3883 8521 3872 8564 3873 8565 3874 8568
3882 8568 3882 8561 3885 8561 3885 8557
3888 8557 3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 0701Z 245DEG 50KT 3878 8572
SCHOETTMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT WED MAR 16 2016
INZ091-092-KYZ031-160730-
FLOYD-CLARK-OLDHAM-
306 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLOYD...CLARK AND
NORTHWESTERN OLDHAM COUNTIES...
AT 306 AM EDT...A STRONG THUNDERSTORM WAS NEAR NEW PROVIDENCE TOWN...
MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW ALBANY...NEW PROVIDENCE TOWN...CLARKSVILLE...CHARLESTOWN...
SELLERSBURG...GALENA...OWEN...GOSHEN...BORDEN AND GREENVILLE.
LAT...LON 3843 8546 3832 8599 3842 8603 3842 8600
3845 8599 3861 8561 3861 8557
TIME...MOT...LOC 0706Z 245DEG 43KT 3840 8593
SCHOETTMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 AM EDT WED MAR 16 2016
INZ079-160745-
JEFFERSON-
313 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...
AT 313 AM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHWEST OF
MADISON...MOVING EAST AT 60 MPH.
WINDS UP TO 40 MPH AND A LOT OF DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SMYRNA...CANAAN...MIDDLEFORK...WAKEFIELD...FIVE POINTS...BELLEVIEW...WIRT...
BRYANTSBURG...BARBERSVILLE AND CHINA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3881 8521 3877 8559 3882 8563 3883 8561
3884 8561 3891 8542 3891 8520
TIME...MOT...LOC 0713Z 249DEG 55KT 3881 8554
SCHOETTMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT WED MAR 16 2016
INZ092-KYZ031>033-160745-
CLARK-HENRY-OLDHAM-TRIMBLE-
315 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...WEST CENTRAL
HENRY...NORTHERN OLDHAM AND SOUTHWESTERN TRIMBLE COUNTIES...
AT 315 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES EAST OF NEW
PROVIDENCE TOWN...MOVING EAST AT 60 MPH.
WINDS UP TO 45 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA GRANGE...BEDFORD...CLARKSVILLE...PENDLETON...CHARLESTOWN...SELLERSBURG...
OWEN...GOSHEN...BETHLEHEM AND HARMONY VILLAGE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3868 8533 3842 8527 3838 8579 3840 8581
3840 8586 3843 8587 3860 8550 3859 8548
3859 8543 3863 8544
TIME...MOT...LOC 0715Z 250DEG 50KT 3843 8577
SCHOETTMERThe Louisville radar (KLVX), 50 km away, was scanning. The volume nearest the first event began at 07:20 UTC.
4 hail. Local standard time, as filed.
Nickel sized hail was reported to the NWS via Facebook.
A trained spotter reported that nickel sized hail fell for 3 minutes and covered the ground.
A public report of 1 inch diameter was received.
The public reported to the NWS that 1 inch diameter hail fell in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614942, 614943, 614944, 614945.